Peterborough Public Health Issues Drug Poisoning Alert
Written by Comms Team, December 21, 2021
Public Asked to Help Prevent Overdoses
Today, Peterborough Public Health issued an alert regarding a significant increase in suspected drug poisonings locally.
“Over the last two days, Paramedic Calls for Service and Emergency Department Visits for suspected drug poisonings have been consistently high,” explained Dr. Thomas Piggott, Medical Officer of Health. “This has prompted us to proceed with issuing a public warning in hopes of preventing further harms in the community.”
Beginning Tuesday, December 14 through to Monday, December 21, local paramedics responded to 9 opioid-related calls for service, and there were 12 opioid-related Emergency Department Visits.
Peterborough Public Health advises if you use substances:
- Don’t use drugs alone
- If you use with a friend, do not use at the exact same time
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677
- Carry a naloxone kit, keep it visible and close to you
- Avoid mixing drugs
- Test your drug by using a small amount first
- Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered
Peterborough Public Health encourages everyone to recognize the signs of opioid overdose and know what to do:
- Skin is cold and clammy
- Fingernails or lips are blue or purple
- Body is very limp
- Can’t wake the person up
- Deep snoring or gurgling sounds
- Breathing is very slow, erratic or has stopped
- Pupils are very small
- If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.
“The mixture of opioids and other drugs, accidental or not, can increase the risk of overdose and death,” explained Dr. Thomas Piggott. “If you are using drugs right now, it is critical that you take action to stay safe. Use with a friend and do not use at the same time. You can also ask someone to check in on you or call the National Overdose Response Service at 1-888-688-6677.”
Peterborough Public Health also stressed that under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
Since the start of the pandemic, there have been 3 drug poisoning deaths for every death attributable to COVID-19, Dr. Piggott explained. “This serves to remind us that our community is confronted by two immediate and very significant threats to public health – the ongoing COVID-19 pandemic, and the increasing harms of substance use and the contaminated drug supply.”
For a list of local community agencies that are providing naloxone, harm reduction supplies, and overdose response services over the holidays please visit www.peterboroughpublichealth.ca/stay-safe-over-the-holidays/
For further information, please contact:
705-743-1000, ext. 352